Patients with psoriasis and psoriatic arthritis who take apremilast can present uncomfortable side effects. How to address key concerns.
Diarrhea and nausea are possible side effects for psoriasis and psoriatic arthritis patients taking the oral drug apremilast (Otezla, Celgene). And while gastrointestinal effects are bothersome, most commonly in the first two weeks of taking the drug, the symptoms can be easily managed and rarely result in discontinuation of the medication, according to a study presented during the 12th Annual Maui Derm conference (Maui, Hawaii, January 2016).
Researchers conducted a retrospective review of phase 2 and 3 clinical trials looking at the use of apremilast, 30 mg, taken twice daily, for moderate-to-severe plaque psoriasis and psoriatic arthritis.
They found, depending on the trial, from 17.8% to 16.5% of patients in the active group had diarrhea, compared to 2.8% and 6.7% of patients on placebo. From 16.6% to 15.1% of patients on apremilast reported nausea, compared to 6.7% to 4.4% of placebo patients. Most of the gastrointestinal discomfort occurred in the first days and up to two weeks of treatment, and the median duration of diarrhea and nausea episodes was 16 days.
Diarrhea resulted in 1% (or 8 of the 832) of psoriasis patients discontinuing the drug; while nausea led to 1.6% (or 13 of 832) of subjects taking apremilast for psoriasis to stop the medication.
Gary Goldenberg, M.D.Gary Goldenberg, M.D., medical director of the Dermatology Faculty Practice at The Mount Sinai Medical Center and assistant clinical professor of dermatology at the Icahn School of Medicine at Mount Sinai, says there are a few important points for dermatologists, including the FDA’s definition of diarrhea.
“Diarrhea was defined not just as straight diarrhea that we all think about, but also as loose stools, soft stools, more frequent going and urgency,” Dr. Goldenberg says.
There are several ways in which dermatologists can help those patients who are affected by gastrointestinal symptoms from apremilast, he says.
“One, is it’s important to educate patients that this may happen to them, so that they’re not shocked or surprised. I tell all my patients that under 20% of patients who take this drug experience gastrointestinal symptoms that include diarrhea, soft stools, loose stools, etc. Then, I tell them that when that does happen, in the majority of patients, those symptoms cease after the first two weeks,” he says.
From a practical point of view, simple treatments for diarrhea - long-used over-the-counter remedies -work for patients who need to do something to ease the discomfort, according to Dr. Goldenberg.
“The reason for this … is that it’s believed that the kind of diarrhea these patients get is called secretory diarrhea, where the small intestine basically makes too much liquid and it takes a little while for the large intestine to learn to absorb the actual liquid,” he says. “So, during that time, taking something as simple as Imodium or Metamucil can very much help decrease the diarrhea symptoms, and this is a very practical kind of approach to this pesky issue that may occur with some patients.”
The study authors recommend offering patients these strategies: ensure adequate hydration; recommend taking medication with food; eat small, more frequent meals; and consider avoiding caffeine, dairy and artificial sweeteners. Over-the-counter options include loperamide, bulk-forming agents and bismuth subsalicylate. And a recommended prescription agent to address gastrointestinal effects is opiate, or diphenoxylate.
As to when patients should discontinue treatment because of gastrointestinal effects, Dr. Goldenberg says he tells patients that if at two weeks they’re still having intolerable gastrointestinal symptoms, they should call him. For those patients who call, he uses an off-label approach, decreasing the apremilast dose to once a day. If the patient gets relief on that dosage, he says he will increase it to 30 mg two times, every other day; then, to the recommended and approved 30 mg, twice daily.
“I’ve had very few patients who were just not able to tolerate the medication, but in my experience that’s fairly rare,” Dr. Goldenberg says.
Patient compliance often depends on dermatologists’ helping to manage gastrointestinal and other drug side effects, Dr. Goldenberg says.
“If patients are unaware of, not able to tolerate or don’t know how to treat some of these symptoms, they won’t take the medicine long enough to actually help with their psoriasis,” Dr. Goldenberg says. “We want our patients to have optimal treatment and dealing with some of these potential side effects is important.”
Disclosure: Dr. Goldenberg is a consultant and speaker for AbbVie, Celgene, Eli Lilly and Novartis. He is a consultant for Janssen and Amgen.
Contact for editorial only: firstname.lastname@example.org